Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS New York, NY

August 14, 2001Nassau County, Queens County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 14, 2001, 8:02 PM EDT for Nassau County, Queens County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2001, 8:02 PM EDT (00:02 UTC)
Expired
Aug 14, 2001, 8:45 PM EDT
In force
43 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Nassau County, NY, Queens County, NY

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS51 KOKX 150002
SVROKX
NYC059-081-150045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
802 PM EDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN QUEENS COUNTY IN SOUTHEAST NEW YORK
  WESTERN NASSAU COUNTY IN SOUTHEAST NEW YORK

* UNTIL 845 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WHITESTONE...OR ABOUT OVER THROGS NECK   
BRIDGE.  THE STORM WAS MOVING SOUTHEAST AT 20 TO 25 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4062 7379 4065 7358 4084 7369 4079 7385

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:40 PM EDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 2:40 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
240 PM EDT TUE AUG 14 2001

MODELS HANDLG DYNAMICS OF OFSHR SYS AND GRTLKS SYS DIFFERENTLY.
FORTUNATELY FA IS SANDWICHED BTWN...SO DIFFERENCES FAIRLY
TRANSPARENT FOR THE LCL AREA.

BASICALLY LOOKG FOR SFC RDGG TO BLD ACRS RGN NEXT COUPLE OF DAYS.
ONSHR WND FLOW WILL KEEP TEMPS NEAR SEASONAL LVLS. GUID TEMPS ALL IN
THE BALLPARK ALTHO FANS APPEAR A TAD TO COOL DURG THE OVRNGT PDS.

PCPN...RADAR INDICATG SOME ISOLD CONVECTION JUST NW OF ZONES ATTM SO
SLGT CHC STILL LOOKG REASONABLE FOR RMNDR OF DAY. BLV SUNSET WILL
KILL OFF THE THREAT WITH NEXT CHC NOT WORKING INTO FA UNTIL LT THU
NGT OR FRI.

MARINE...WL HEADLINE CSTL MARINE ZONES ONLY THAT A SCA MAY BE NEEDED
WED. BEST CHC FOR THIS IS IF AVN PROVES TO BE THE MORE ACCURATE. AVN
HAS BEEN CONSISTENT WITH THIS SYS FROM RUN TO RUN AND ALTHO IT IS MY
MODEL OF CHOICE...WILL STILL TEMPER THE WINDS DOWNWARD JUST A BIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.